Alabama, 2003

Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003

May 5 to 6, 2003 · NWS HUN · 45 events in 11 counties and zones

15 thunderstorm wind, 12 flash flood, 9 hail, 9 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.4 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 5, 1:50 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 5, 1:50 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CDT MON MAY 5 2003

WILL BE UPDATING ZONES SHORTLY DUE TO INCREASING LOW LEVEL JET AND
INFLOW INTO MIDDLE TENNESSEE STORMS...RESULTING IN FORECAST AREA
(FA) LIKELY REACHING WIND ADVISORY CRITERIA UNTIL NOON CDT TODAY.

ZONE UPDATE WILL BE FORTHCOMING.

.HUN...WIND ADVISORY FOR NORTHERN ALABAMA UNTIL NOON CDT.

TROUTMAN
Hazardous weather outlook, May 5, 4:00 AM CST, 15 minutes before
ALZ001>010-016-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA EXCEPT FOR
CULLMAN AND DE KALB COUNTIES UNTIL 11 AM CDT THIS MORNING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST THROUGH
NORTHERN MISSISSIPPI INTO NORTHWEST ALABAMA BY MID MORNING. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE THIS
MORNING.

ANOTHER LINE OF STRONG TO SEVERE STORMS WILL FOLLOW THE FIRST
AREA BY LATE MORNING INTO NORTH ALABAMA. YOU CAN EXPECT THE SEVERE
WEATHER THREAT TO CONTINUE INTO THE AFTERNOON HOURS ACROSS NORTH
ALABAMA. LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN
HOUR...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND A FEW TORNADOES
ARE POSSIBLE.

THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE INTO THE EVENING
ACROSS THE AREA AS STRONG TO SEVERE STORMS ARE EXPECTED TO CONTINUE
TO DEVELOP.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

A STATIONARY FRONTAL BOUNDARY ACROSS THE TENNESSEE VALLEY WILL
KEEP THE WEATHER ACTIVE ACROSS THE REGION THROUGH AT LEAST
WEDNESDAY. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT BY
WEDNESDAY IF THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE
AREA DURING THE EARLY PART OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS REQUESTED TODAY DUE TO THE TORNADO WATCH IN EFFECT. ACTIVATION
OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY TO
BE NEEDED INTO TONIGHT AND THEN AGAIN ON BY TUESDAY AFTERNOON. STAY
TUNED FOR FURTHER WEATHER UPDATES CONCERNING THIS DANGEROUS WEATHER
SITUATION.

TROUTMAN

In the hours before

Special weather statement, May 5, 3:43 AM CST, 32 minutes before
ALZ001>010-016-051600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 AM CDT MON MAY 5 2003

...TORNADO WATCH NUMBER 247 IS IN EFFECT UNTIL 11 AM CDT FOR ALL OF
NORTH ALABAMA EXCEPT FOR CULLMAN AND DE KALB COUNTIES...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST AND
NORTHEAST OUT OF MISSISSIPPI TOWARD NORTH ALABAMA BY MID
MORNING. THERE WILL BE AN INCREASED THREAT WITHIN THE NEXT FEW
HOURS OF SEVERE WEATHER...WHICH COULD INCLUDE...DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES.

PLEASE STAY TUNED TO LOCAL TELEVISION...RADIO AND NOAA WEATHER RADIO
FOR LATER STATEMENTS AND UPDATES REGARDING THIS RAPIDLY DEVELOPING
WEATHER SITUATION.

TROUTMAN

The radar

The Northeast Alabama radar (KHTX), 98 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 12 flash flood, 9 hail, 9 tornado. Local standard time, as filed.

Hail, Morgan

When
May 5, 4:15 AM CST
Where
Morgan County, Falkville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.900

nickel size hail reported.

Thunderstorm Wind, Jackson

When
May 5, 4:30 AM CST
Where
Jackson County, Stevenson
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.867, -85.850

few trees and powerlines reported down.

Hail, Jackson

When
May 5, 4:50 AM CST
Where
Jackson County, Bridgeport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -85.733

penny size hail reported.

Thunderstorm Wind, Marshall

When
May 5, 5:00 AM CST
Where
Marshall County, 3 mi NE of Albertville
Measured
60 kt (69 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.300, -86.183

a few trees and power lines dow n.

Thunderstorm Wind, Marshall

When
May 5, 5:10 AM CST
Where
Marshall County, 5 mi NE of Albertville
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.317, -86.150

a few trees and power lines down.

Hail, Lawrence

When
May 5, 10:44 AM CST
Where
Lawrence County, 7 mi S of Moulton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.383, -87.283

nickel size hail reported.

Hail, Morgan

When
May 5, 11:12 AM CST
Where
Morgan County, Decatur
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -86.983

nickel size hail reported

Thunderstorm Wind, Cullman

When
May 5, 12:15 PM CST
Where
Cullman County, Vinemont
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.250, -86.867

numerous trees and power lines down.

Thunderstorm Wind, Cullman

When
May 5, 12:42 PM CST
Where
Cullman County, West Pt
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -86.950

thunderstorm winds damaged rental building.

Thunderstorm Wind, Marshall

When
May 5, 12:46 PM CST to 12:48 PM CST
Where
Marshall County, 2 mi W of Guntersville
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.333, -86.283

large tree fell on mobile home.

Hail, Marshall

When
May 5, 12:46 PM CST
Where
Marshall County, Guntersville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.333, -86.250

nickel size hail reported.

Hail, Marshall

When
May 5, 12:50 PM CST
Where
Marshall County, Albertville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -86.217

penny size hail reported.

Thunderstorm Wind, Marshall

When
May 5, 1:10 PM CST
Where
Marshall County, Albertville
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -86.217

a few trees down.

Thunderstorm Wind, Madison

When
May 5, 1:15 PM CST
Where
Madison County, Madison
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -86.767

numerous trees and power lines down.

Thunderstorm Wind, Marshall

When
May 5, 1:20 PM CST to 1:22 PM CST
Where
Marshall County, 2 mi E of Albertville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -86.183

numerous trees and power lines down.

Flash Flood, Jackson

When
May 6, 3:10 AM CST to 5:30 AM CST
Where
Jackson County, Woodville
Reported by
LAW ENFORCEMENT
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

flooding reported along highway 72.

Thunderstorm Wind, Lauderdale

When
May 6, 5:15 AM CST
Where
Lauderdale County, Petersville
Measured
60 kt (69 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -87.683

home with minor roof damage and numerous trees and power lines down.

Tornado, Colbert

When
May 6, 5:33 AM CST to 5:45 AM CST
Where
Colbert County, Muscle Shoals
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.667

several trees and power lines down and shingles blown off of several homes.

Tornado, Lauderdale

When
May 6, 5:35 AM CST to 5:45 AM CST
Where
Lauderdale County, 5 mi W of Florence
Rating
F1
Path length
10 mi
Path width
600 yd
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.750

five homes with roof damage and three barns destroyed along with at least 100 trees uprooted and twisted.

Tornado, Limestone

When
May 6, 6:20 AM CST to 6:42 AM CST
Where
Limestone County, Shanghai
Rating
F1
Path length
15 mi
Path width
500 yd
Property damage
$350,000
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -87.083

17 homes with minor to major roof damage, 5 barns destroyed and at least 150 trees uprooted and twisted.

Flash Flood, Lauderdale

When
May 6, 6:29 AM CST to 10:00 AM CST
Where
Lauderdale County, Countywide
Property damage
$350,000
Reported by
AMATEUR RADIO
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

widespread flash flooding occurred throughout the county. florence sustained extensive flooding

Hail, Limestone

When
May 6, 6:42 AM CST
Where
Limestone County, 3 mi NW of Athens
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -87.017

nickel hail reported.

Tornado, Madison

When
May 6, 6:58 AM CST to 7:00 AM CST
Where
Madison County, Madison
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -86.767

numerous trees uprooted and snapped.

Tornado, Madison

When
May 6, 7:16 AM CST to 7:21 AM CST
Where
Madison County, Meridianville
Rating
F1
Path length
1 mi
Path width
200 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.567

two homes and businesses sustained roof damage and a mobile home was moved off of its foundation.

Flash Flood, Madison

When
May 6, 8:30 AM CST to 1:00 PM CST
Where
Madison County, Countywide
Property damage
$1.5 million
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

extensive flooding across county with around 200 homes and businesses sustaining extensive flood damage.

Tornado, Jackson

When
May 6, 8:45 AM CST to 8:50 AM CST
Where
Jackson County, Hollywood
Rating
F0
Path length
3 mi
Path width
20 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -85.983

two homes with minor roof damage and several trees uprooted and twisted.

Tornado, Jackson

When
May 6, 8:58 AM CST to 9:00 AM CST
Where
Jackson County, 5 mi NE of Hollywood
Rating
F0
Path length
1 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -85.917

a few trees uprooted and snapped.

Tornado, Dekalb

When
May 6, 9:13 AM CST to 9:18 AM CST
Where
Dekalb County, 2 mi W of Hammondville
Rating
F1
Path length
2.7 mi
Path width
50 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.583, -85.667

several trees uprooted and snapped along with one home having minor roof damage.

Flash Flood, Dekalb

When
May 6, 9:30 AM CST to 3:00 PM CST
Where
Dekalb County, Countywide
Property damage
$1.9 million
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

extensive flooding across county with 50 homes, 12 businesses and other municipalities with significant flood damage.

Flash Flood, Jackson

When
May 6, 9:33 AM CST to 1:00 PM CST
Where
Jackson County, Countywide
Property damage
$1.2 million
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

extensive flooding across county with over 200 homes and businesses receiving significant flood damage.

Flash Flood, Marshall

When
May 6, 10:00 AM CST to 4:00 PM CST
Where
Marshall County, Countywide
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

five homes and businesses sustained flood damage in county with widespread flooding occurring county wide.

Flash Flood, Colbert

When
May 6, 10:10 AM CST to 5:00 PM CST
Where
Colbert County, Countywide
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

extensive flooding county wide with 10 homes and businesses with flood damage.

Tornado, Cullman

When
May 6, 10:16 AM CST to 10:18 AM CST
Where
Cullman County, 2 mi E of West Pt
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
AIRPLANE PILOT
Coordinates
34.233, -86.917

a few trees uprooted and twisted.

Flash Flood, Lauderdale

When
May 6, 2:44 PM CST to 4:00 PM CST
Where
Lauderdale County, Anderson
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

county road 50 closed due to high flood waters.

Flash Flood, Lauderdale

When
May 6, 3:10 PM CST to 5:00 PM CST
Where
Lauderdale County, Florence
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

25 food deep by 30 foot wide section of river mont road washed away.

Flash Flood, Lauderdale

When
May 6, 3:10 PM CST to 5:00 PM CST
Where
Lauderdale County, Rogersville
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

foundation of county road bridge 562 washed out and bridge damaged.

Flash Flood, Jackson

When
May 6, 3:10 PM CST to 5:30 PM CST
Where
Jackson County, Lim Rock
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

county road 35 with several inches of water over road.

Hail, Lawrence

When
May 6, 9:15 PM CST
Where
Lawrence County, Wren
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -87.283

penny size hail reported.

Flash Flood, Lawrence

When
May 6, 9:25 PM CST to 11:00 PM CST
Where
Lawrence County, Moulton
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

numerous county roads flooded .

Thunderstorm Wind, Lawrence

When
May 6, 9:25 PM CST
Where
Lawrence County, Speake
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.417, -87.067

numerous trees and power lines down.

Thunderstorm Wind, Madison

When
May 6, 9:40 PM CST
Where
Madison County, New Market
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -86.433

a few trees down.

Hail, Franklin

When
May 6, 9:50 PM CST
Where
Franklin County, 2 mi N of Red Bay
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.467, -88.133

penny size hail reported.

Thunderstorm Wind, Morgan

When
May 6, 10:00 PM CST
Where
Morgan County, Decatur
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -86.983

numerous trees down.

Thunderstorm Wind, Morgan

When
May 6, 10:00 PM CST
Where
Morgan County, Hartselle
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -86.933

a few trees down.

Thunderstorm Wind, Madison

When
May 6, 10:05 PM CST
Where
Madison County, Huntsville
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

a few trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyThe tornado archive for Alabama, 2003Warnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364502, 5364503, 5364790, 5364788, 5364789, 5364504, 5364505, 5364780, 5364781, 5364782, 5364783, 5364784, 5364785, 5364787, 5364786, 5364855, 5364856, 5364857, 5364858, 5364859, 5364861, 5364860, 5364862, 5364863, 5364864, 5365173, 5365175, 5365176, 5365177, 5365174, 5365245, 5365244, 5365246, 5365178, 5365179, 5365180, 5365181, 5365247, 5365248, 5365249, and more.